North Carolina, 2007

Hail and Damaging Wind in North Carolina, August 23, 2007

August 23, 2007 · NWS RNK · 2 events in 2 counties and zones

A nearly stationary front to the north, combined with an unstable airmass led to scattered thunderstorms across the mountains. A couple of these storms became severe producing damaging winds and hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A nearly stationary front to the north, combined with an unstable airmass led to scattered thunderstorms across the mountains. A couple of these storms became severe producing damaging winds and hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 23, 2:29 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 23, 2:29 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT THU AUG 23 2007

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO RESULT IN ABOVE NORMAL
TEMPERATURES THROUGH SATURDAY...ESPECIALLY IN THE MOUNTAINS.
SHALLOW EASTERLY FLOW ACROSS THE PIEDMONT WHICH HAS BEEN
RESPONSIBLE FOR LOW CLOUDS AND COOLER DAYTIME TEMPERATURES WILL
BECOME MORE SOUTHERLY... ALLOWING HOT CONDITIONS TO RETURN ONCE
AGAIN BY FRIDAY AND ESPECIALLY SATURDAY. A COOL FRONT WILL MOVE
THROUGH THE REGION OVER THE WEEKEND...BRINGING A BETTER CHANCE FOR
SCATTERED THUNDERSTORMS FOR MOST LOCATIONS INTO SUNDAY.
TEMPERATURES SHOULD DROP BACK AGAIN TO NEAR NORMAL FOR MOST OF
NEXT WEEK BEHIND THIS FRONT.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
RADAR SHOWING ISOLD CONVECTION ACROSS THE WEST WHICH WILL MOVE VERY
SLOWLY SOUTHEAST BUT NOT LIKELY MOVE MUCH EAST OF BLUE RDG DUE TO
MORE STABLE AIR...SO EXPECTING QUICK DISSIPATION OF ISOLD
CONVECTION BY EARLY EVENING. SATL SHOWS STRATUS ACROSS THE
PIEDMONT FINALLY THINNING BUT BY THIS TIME WILL NOT BREAK UP
ENOUGH FOR APPRECIABLE HEATING...AND EXPECT TO FILL BACK IN AGAIN
QUICKLY THIS EVENING AS LIGHT EARLY FLOW CONTINUES. INCREASED SKY
COVER AND ADDED AREAS OF FOG ONCE AGAIN PER MODEL VERTICAL
PROFILES AND GENERALLY SIMILAR CONDITIONS TO LAST NIGHT. AM GOING
A FEW DEG ABOVE MAV LOW TEMP GUIDANCE IN THE PIEDMONT AND AT USUAL
LOCATIONS WERE COOL BIAS EXISTS...SUCH AS LWB.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
LOW LEVEL WINDS VEER FROM SOUTHEAST TO SOUTHERLY DURING DAY FRIDAY
AND THIS SHOULD HELP STRATUS BREAK UP A BIT EARLIER THEN TODAY...BUT
NAM SUGGESTS SOME CLOUDS HANGING IN ALONG BLUE RDG NEAR NC/VA
BORDER THROUGH MIDDAY. DESPITE SOME DECENT INSTABILITY IN FCST
SNDGS BY FRI AFTERNOON...GENERAL SUBSIDENCE AND DRIER AIR MID
LEVELS...PLUS SLOW START TO HEATING OUT EAST...SHOULD KEEP AN
ISOLD CONVECTION CONFINED TO HIGHER ELEVATIONS WITH FIRST
FORMATION ALONG THE RIDGES. MAV RUNNING A BIT WARM STILL FOR MOST
PLACES SO WENT 3-4 DEG COOLER FOR HIGHS FRIDAY.

FRONT APPROACHES LATE IN THE DAY SATURDAY FROM THE NORTHWEST...BUT
IN ADVANCE WITH SW TO WEST FLOW TEMPS SHOUDL REALLY SOAR
ESPECIALLY IN THE PIEDMONT WITH DOWNSLOPE. E XPECT MAV TEMPS
CLOSER TO WHAT WE SEE...WITH UPPER 90S EAST AND UPPER 80S TO MID
90S WEST. BETTER CHANCES OF CONVECTION AHEAD OF FRONT BUT AGAIN
THIS WILL INITIALLY BE ALONG HIGHER RIDGES. TRUE FRONTAL FORCING
LIKELY NOT TO ARRIVE UNTIL OVERNIGHT OR EVEN SUNDAY. FR SUNDAY
PLAYING THE LIKELIHOOD THAT BOUNDARY WILL BE IN VCNTY...ALTHOUGH
GFS SUGGESTING IT MAY BE MOSTLY THROUGH THE AREA BY EARLY
SUNDAY...BUT KEPT CHC POPS UP FOR ALL LOCATIONS. STILL NOT HOPEFUL
THERE WILL BE WIDESPREAD SIGNIFICANT RAINFALL..ESPECIALLY IF FRONT
SLIDES THROUGH OVERNIGHT SATURDAY NIGHT. MORE CLOUDS AROUND SUNDAY
SHOULD HELP KEEP HIGHS DOWN A BIT COMAPRED TO SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WEAK FRONTAL BOUNDARY LIKELY TO MOVE SOUTHEAST OF THE FCST AREA
SUNDAY NIGHT AND BEGIN TO DISSIPATE BY MONDAY ACROSS THE
CAROLINAS. THIS WEAKENING BOUNDARY MAY STILL BE CLOSE ENOUGH TO HELP
FOCUS BETTER CHANCES FOR DIURNAL CONVECTION ACROSS THE SOUTHERN
PORTION OF THE AREA ON MONDAY...BUT SOMEWHAT HIGHER CLOUD COVER
AND LOWER 850MB TEMPS BEHIND FRONT WILL ALSO ALLOW FOR COOLER
TEMPERATURES ACROSS THE FCST AREA. OTHERWISE HIGH PRESSURE WILL
DOOMINATE MOST OF THE WEEK BEYOND MONDAY. TREND IN THE GUIDANCE
HAS BEEN TO LOWER HIGH TEMPS LITTLE BY LITTLE...AS PROBABILITY OF
CONTINUED NE TO SE FLOW AND MORE CLOUDINESS LOOKS BETTER AND
BETTER FOR MUCH OF NEXT WEEK. FOR NOW WILL CONTINUE GOING WITH
THIS GUIDANCE...ALTHOUGH I WONDER ABOUT POSSIBILITY OF SOME WARMUP
IN ADVANCE OF NEXT FRONTAL SYSTEM WHICH WILL APPROACH LATE IN THE
WEEK AS FLOW TURNS MORE SW. IN ANY CASE...THE BULK OF THE WEEK
WILL BE AT OR BELOW NORMAL TEMPERATURES...WHICH WILL BE A NICE
CHANGE. SOME PRECIP CHCS REMAIN EVERY DAY BUT CERTAINLY ON THE LOW
SIDE...AND FOCUS WILL SHIFT MORE BACK TOWARD HIGHER ELEVATIONS BY
MID WEEK ONCE THE OLD BOUNDARY HAS COMPLETELY DISSIPATED. REALLY
MAINLY A CLIMATOLOGY FCST FOR MOST OF NEXT WEEK FOR TEMPS AND
PRECIP...WITH THE FAR SW PERHAPS BEING A BIT ABOVE NORMAL STILL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/... A SHALLOW LAYER (1500
FEET) OF MARINE MOISTURE EXISTS ALONG AND EAST OF THE BLUE RIDGE.
THIS STABLE LAYER OF AIR WILL PERSIST THROUGH EARLY
FRIDAY...RESULTING IN LOW CIGS AND RESTRICTED VSBYS. WEST OF THIS
AIRMASS...FULL SOLAR INSOLATION IS EXPECTED WITH SCT-BKN AREAS OF
CU. DIFFERENTIAL HEATING BETWEEN THE CLOUD AREA TO THE EAST AND
HEATING OF THE MTNS WILL RESULT IN SCT TSRA OVER AND WEST OF THE
MTNS THIS AFTN AND EVE. WIND FIELDS ARE WEAK...SO TSTMS WILL BE
SLOW MOVING OR NEARLY STATIONARY. LOSS OF HEATING AT SUNSET SHOULD
RESULT IN DEMISE OF SHOWER ACTIVITY.

A MORE TYPICAL SUMMERTIME PATTERN REDEVELOPS FRIDAY AS THE MARINE
AIRMASS ERRODES. SHOULD BE A HOT AREAWIDE BOTH FRIDAY AND
SATURDAY WITH FORMATION OF SCT-BKN CU ALONG WITH SLOW MOVING AIR
MASS DEEP CONVECTION DURING THE PEAK HEATING PART OF THE DAY.
A COLD FRONT WILL APPROACH THE AREA EARLY SUNDAY AND BRING MORE
IN THE WAY OF CLOUD COVER...MOVING IN FROM THE OHIO VALLEY. THIS
FEATURE WILL ALSO BE THE FOCUS FOR SHRA/TSRA.

THE FRONT IS EXPECTED TO STALL OVER THE AREA EARLY NEXT WEEK...SO
ANTICIPATE BKN AREAS OF CLOUD COVER ALONG WITH DIURNAL CYCLE OF
SHRA/TSRA.

&&

.CLIMATE...
RECORD HIGH MINIMUM (WARMEST LOWS)

              AUGUST 24TH     AUGUST 25TH      AUGUST 26TH
ROANOKE         74/2002         71/1978          70/1978
LYNCHBURG       72/1968         71/1993          74/1903
DANVILLE        74/1968         73/1968          72/1949
BLACKSBURG      65/2002         66/1989          64/1959
BLUEFIELD       68/1994         68/1975          69/1975

RECORD HIGHS

              AUGUST 24TH     AUGUST 25TH      AUGUST 26TH
ROANOKE         93/1998         95/1993          98/1959
LYNCHBURG       97/1968        100/1943          95/1900
DANVILLE        98/1983         98/1998          98/1968
BLACKSBURG      93/1983         90/1993          91/1993
BLUEFIELD       87/1995         89/1995          87/1993

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...SK
AVIATION...PM
CLIMATE...WP
Hazardous weather outlook, Aug 23, 4:22 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 AM EDT THU AUG 23 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043-044-WVZ042>045-
240930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-MERCER-SUMMERS-
MONROE-GREENBRIER-
522 AM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING WITH THE BEST CHANCE ALONG THE BLUE RIDGE. A FEW OF THE
STORMS MAY BE STRONG ENOUGH TO PRODUCE PENNY SIZED OR LARGER HAIL
OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-058-059-240930-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
522 AM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 1:02 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT THU AUG 23 2007

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-232000-
WATAUGA NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-
TAZEWELL VA-MERCER WV-
202 PM EDT THU AUG 23 2007

THE FORMATION OF WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED
ALONG AND WEST OF INTERSTATE 77 THIS AFTERNOON.  DUE TO THE SLOW
MOVEMENT...THESE STORMS MAY PRODUCE ISOLATED...BUT VERY HEAVY
AMOUNTS OF RAINFALL.  BETWEEN ONE AND TWO INCHES OF RAIN MAY OCCUR
FROM ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON.  HOWEVER IT
SHOULD FALL OVER A VERY LOCALIZED AREA.  POOR DRAINAGE FLOODING IS
POSSIBLE WHERE THE HEAVY RAIN OCCURS.  BE ON THE LOOKOUT FOR DEBRIS
ON ROADWAYS ALONG WITH FLOODED DITCHES AND SMALL DRAINAGES.  THESE
STORMS MAY ALSO PRODUCE SMALL HAIL AND OCCASIONAL CLOUD TO GROUND
LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER UPDATES...OR IF A WARNING IS ISSUED.

11
Special weather statement, Aug 23, 3:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT THU AUG 23 2007

WVZ042-232045-
MERCER WV-
406 PM EDT THU AUG 23 2007

...STRONG THUNDERSTORM OVER MERCER COUNTY...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF PRINCETON...OR ABOUT OVER
OAKVALE...MOVING SOUTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...KEGLEY AT 430 PM EDT...PRINCETON AT 435 PM
EDT...CERES...MERCER CO AIRPORT AT 445 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS SITUATION.
Local storm report, Aug 23, 3:11 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 SSW CRIPPLE CREEK     36.78N 81.12W
08/23/2007  E0.75 INCH       WYTHE              VA   PUBLIC

            PENNY HAIL REPORTED NEAR THE WYTHE/GRAYSON COUNTY BORDER.

&&

JH

The radar

The Roanoke radar (KFCX), 105 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
August 23, 3:40 PM EST
Where
Alleghany County, Piney Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.550, -81.300

A large tree was blown down on Topia Road in the town of Piney Creek.

Hail, Ashe

When
August 23, 4:20 PM EST
Where
Ashe County, 2 mi W of Ashland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.430, -81.686

Nickel size hail fell in Rock Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56541, 56542.